Monday, April 6, 2009
Testosterone Levels After Menopause
One of the little mentioned effects of menopause in women is low libido. As Estrogen levels decline, sexual desire seems to fade too. Since this isn't openly discussed, women and their partners wonder what the heck has happened.
In the past it was blamed on "empty nest" or mid-life crisis but we know now that the culprit is the hormone testosterone. Yup! That male hormone, testosterone, is present in women too and serum levels of free testosterone are on a downward slope in women around menopause and after.
You would think there would be a plethora of clinical trials and studies on testosterone decline in women...especially since everyone seems to be concerned about older men and their ability to get an erection (think: Viagra, Cialis, Levitra). Unfortunately, this has been an ignored area of women's health.
One study of 814 postmenopausal women from the New England Journal of Medicine in 2008, reported women who received testosterone replacement had significant increased sexual desire and satisfying sexual encounters compared to those who received placebo. The testosterone was given in two doses, 150mcg/day and 300mcg/day.
The women who received the higher dose had a better response, but higher doses also led to more androgenic side effects like hair growth and acne (19.9% with testosterone 300mcg compared to 10.5% placebo).
Of note, this study did not include women who had used estrogen or progesterone within 3 months and the women all had stable sexual partners.
It would be nice to have more studies to look at testosterone replacement effects and potential side effects so we could advise women with sexual dysfunction after menopause. For now, it's a decision that will need to be made without a great deal of science and evidence.
Ahhh, the things doctors have to go through to get paid by insurance companies and Medicare. Every patient encounter has to have a diagno...
image from myaspiebrain Nothing like experiencing a medical condition first-hand to really help a doctor understand it from the patient...
The answer to yesterday's Image Challenge was #2 - Fordyce's angiokeratomas. Like many unusual medical names, the condition was...
My 17 year old son showed me the strange rash that was developing on his chest and back. It was itchy and each day seemed to be gettin...